Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

March 28, 2021Aiken County, Edgefield County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Mar 28, 2021, 2:45 PM EDT for Aiken County, Edgefield County, South Carolina; Richmond County, Georgia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2021, 2:45 PM EDT (18:45 UTC)
Expired
Mar 28, 2021, 3:45 PM EDT
In force
60 min
Issued by
NWS Columbia, SC

Counties Richmond County, GA, Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 3:25 PM EDTTSTM WND DMGWagener, SCTHE AIKEN COUNTY EM REPORTED TREES DOWN ON HOMES IN AND AROUND THE TOWN OF WAGENER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS82 KCAE 281845
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
245 PM EDT Sun Mar 28 2021
 
GAZ063>065-077-SCZ025>027-030-281945-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Lexington SC-Aiken SC-
Saluda SC-Edgefield SC-
245 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
Richmond...southeastern McDuffie...southeastern Columbia...
southwestern Lexington...Aiken...south central Saluda and Edgefield
Counties Until 345 PM EDT....

At 244 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Edgefield to
Daniel Field to near Gibson, moving east at 45 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Fort Gordon, Augusta, Clearwater,
Martinez, Aiken Mall, Belvedere, Edgefield, Hephzibah, Johnston, New
Ellenton, Jackson, Ridge Spring, Glendale, South Augusta, Edgefield
County Airport, Summerville and Augusta Mall.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 43.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3348 8211 3391 8205 3385 8120 3360 8124
      3328 8165 3319 8182 3320 8224 3327 8226
      3333 8242
TIME...MOT...LOC 1844Z 269DEG 40KT 3384 8200 3349 8205 3325 8255 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 1:56 PM EDT, 49 minutes earlier.

Area forecast discussion, Mar 28, 1:56 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
156 PM EDT Sun Mar 28 2021

.SYNOPSIS...
An upper trough and cold front this afternoon brings showers and
chance of strong/severe thunderstorms. Much cooler and drier weather
expected for Monday as a ridge builds in. There's a chance of rain
Tuesday and then again Wednesday as a strong low pressure and front
swing through. A deep high pressure system builds in for the
remainder of the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Line of showers and storms is moving into the area as of 1PM. Forcing
of this line is a deep trough that has dug into the TN Valley
today. As it pushes east, the best synoptic scale forcing does
look to remain north of the area but much of the area will be in
the right entrance region of a strong jet streak through this
afternoon and evening which will at least lead to better forcing
than yesterday. Recent CAM runs have actually weakened this
line as it approaches the Midlands, however, which is
definitely not out of the question with limited instability and
some drier air currently settling over our area with PWATs below
an inch. The caveat to all this is that winds today both at the
surface and just above the surface are fairly strong. At the
Columbia Airport, we continue to get gusts above 30mph as we
increase mixing. VAD wind profiler from CAE as well shows winds
around 55mph at 3000 feet. Interestingly enough, line has become
a bit more broken into a northern and southern section. This
northern section may produce strong gusts but will be
interesting to see the evolution of the southern half of the
line which remains in central GA and will move through the CSRA
after a bit more destabilization.

All in all, the main threat with this line will be damaging
wind gusts with breezy winds continuing through much of the day,
even outside of any thunderstorm activity. Hail will also be
possible, although lapse rates are a bit more marginal compared
to yesterday. In addition, much of the ongoing convection
remains fairly low-topped with MRMS showing limited reflectivity
around the freezing level with this line. The best chance for
anything severe will remain in the western and northern forecast
area where the forcing will be greatest. Beyond the initial
leading edge where any potential severe weather would be, rain
chances will continue for a couple hours with some trailing
stratiform precip. The main cold front will push through this
evening with winds remaining breezy as they shift out of the
west.

After the front moves through this evening, northwest winds at 5-10
mph quickly develop and skies are expected to clear out overnight as
much drier air fills in. Overnight lows should fall sharply, into
the mid 40s for most of the forecast area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday and Monday night...Fair and dry weather is expected on Monday
as high pressure builds over the region with generally mean zonal
500mb flow aloft. Despite plenty of sunshine on Monday, temperatures
will be quite a bit cooler as 850mb temperatures will be around +4C
to +6C yielding max temperatures in the mid 60s to around 70
degrees. The weak upper disturbance along the Gulf Coast is not a
bit dampened by latest guidance and not near as much moisture return
is expected compared to a day or two ago. Therefore, expect dry
weather to continue through Monday night and clouds will also be
slower to arrive which will support cooler low temperatures.
Generally expect lows to range from the lower 40s north to the mid
to upper 40s in the CSRA and southeast Midlands where some clouds
will move in before dawn Tuesday.

Tuesday and Tuesday night...A large upper trough will dig southward
across the middle of the country and this will pick up the weak
upper disturbance and move it over the forecast are Tuesday as deep
southwesterly flow increases and provides moisture transport into
the region. PWAT values 12z Tuesday will be at or below a quarter of
an inch but will rise to near 1 inch by 00z Wednesday, so will
continue to chance pops over the region with the highest pops in the
southeast Midlands where deepest moisture will reside. There is less
confidence in some wedging occurring on Tuesday as the surface high
will be retreating into the western Atlantic and surface flow will
be more east to southeasterly than northeasterly. This will make the
Tuesday temperature forecast a little tricky.

Moisture will continue to increase over the region Tuesday night
ahead of the approaching upper trough and strong cold front as PWATs
rise to around 1.25-1.50 inches which is around 150-200 percent of
normal. Some weak shortwave energy within the southwesterly flow may
be enough to provide some scattered showers overnight. Temperatures
Tuesday night will be much milder with cloud cover and possible rain
with lows expected in the mid 50s to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The upper trough axis will move over the Great Lakes region on
Wednesday and then quickly swing eastward through the Ohio
Valley Wednesday night which will drive a strong cold front
through the forecast area sometime Wednesday night. Strong
moisture advection into the region on southwesterly flow off the
Gulf will provide additional moisture transport into the region
with ensembles giving an 80 percent chance of PWATs rising over
1.5 inches immediately ahead of the front. Instability looks a
bit marginal at this point with ensemble guidance suggesting
only 40-50 percent chance of CAPE exceeding 500 J/kg, but with
that being said cannot totally rule out a potential severe
weather threat with the strength of the upper trough and
associated forcing and 850mb wind fields around 40-50 knots.

Thursday through Saturday looks to be fair and dry but much colder
as a strong anomalous 1034mb surface high pressure system builds in
and settles over the forecast area. The cold and very dry air mass
will result in below normal temperatures Thursday night through
Saturday. There will be the possibility of freeze concerns on
Thursday night across the northern and western Midlands resulting
from strong cold advection as ensemble guidance suggests greater
than 80 percent probability of low temperatures lower than 32
degrees. Frost should not be a concern with winds staying up quite a
bit due to a strong pressure gradient with the center of the surface
high well to the northwest. Friday night will be a much better
radiational cooling night with light winds and frost/freeze concerns
are valid then too.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR Conditions expected through much of the period outside of
showers and storms.

Breezy southwest winds continue across the area with gusts
between 25 to 30 kts ahead of a cold front. The line of showers
and storms is expected to approach the Columbia terminals first
which may lead to some higher gusts and a brief period of MVFR
VSBYs within rain. Some additional showers will be possible
behind the main line but VSBYs should generally remain VFR with
cloud decks around 10kft. Expect winds to remain breezy behind
the front as they shift more westerly. By late tonight, winds
continue to decrease and shift more northerly with drier air
leading to clear skies.

EXTENDED AVIATION OUTLOOK...Monday as high pressure builds in.
Another system approaches Tuesday and Wednesday bringing
restriction possibilities.

&&

.HYDROLOGY...
Heavy rainfall in the Upper Savannah, Broad, Catawba and Pee
Dee Basins over the past 24 hours is moving southward into area
rivers. Flooding is occurring on Midland and Pee Dee rivers.
For the latest river flood warnings, see our web page at
www.weather.gov/cae

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 5 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Mar 28, 5:35 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
535 AM EDT Sun Mar 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
290945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
535 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

There is a slight risk for severe thunderstorms across the forecast
area this afternoon. The highest risk is across the western and
northern counties of the CWA with damaging wind as the primary
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 28, 1:37 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     3 NW NEWBERRY           34.31N 81.64W
03/28/2021  M55 MPH          NEWBERRY           SC   AWOS

            THE NEWBERRY COUNTY AIRPORT MEASURED A 55
            MPH WIND GUST.

&&

HC
Local storm report, Mar 28, 1:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     8 SSE WHITMIRE          34.40N 81.57W
03/28/2021                   NEWBERRY           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A TREE DOWN ON
            HWY 176 AT BRAZELMANS BRIDGE RD.

&&

HC
Special weather statement, Mar 28, 1:50 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
150 PM EDT Sun Mar 28 2021

SCZ016-020>022-025>028-116-281845-
Fairfield SC-Lexington SC-Chesterfield SC-Southern Lancaster SC-
Newberry SC-Richland SC-Kershaw SC-Saluda SC-Edgefield SC-
150 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of Fairfield...
Lexington...western Chesterfield...Southern Lancaster...southeastern
Newberry...northwestern Richland...Kershaw...central Saluda and
northeastern Edgefield Counties Until 245 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...
...Boaters on Lake Wateree Should Seek Safe Harbor...

At 149 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Irwin to near Saluda
County Airport, moving east at 50 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Lancaster, Camden, Batesburg-Leesville, Winnsboro, Springdale,
Dentsville, Oak Grove, Lake Wateree Dam, St. Andrews, VC Summer
Nuclear Station, Highway 6 at Lake Murray Dam, Red Bank, Saluda and
Pageland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 39 and 96.
 Interstate 26 between mile markers 82 and 118.
 Interstate 77 between mile markers 0 and 51.

LAT...LON 3380 8116 3382 8152 3388 8157 3382 8164
      3384 8196 3456 8109 3454 8088 3473 8087
      3482 8077 3480 7993 3476 7992
TIME...MOT...LOC 1749Z 274DEG 44KT 3470 8080 3389 8183

fwa
Special weather statement, Mar 28, 2:06 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
206 PM EDT Sun Mar 28 2021

GAZ040-063>065-SCZ018-025-030-281845-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Edgefield SC-
206 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of Richmond...
McDuffie...Lincoln...Columbia...northwestern Aiken...southeastern
McCormick and Edgefield Counties Until 245 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 205 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lincolnton to
near Thomson to 7 miles northeast of Sparta, moving east at 55 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Fort Gordon,
Augusta, Clearwater, Martinez, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, Lincolnton, Glendale, South Augusta, Clarks Hill
Recreation Area, Edgefield County Airport and Elijah Clark State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 20.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3364 8257 3366 8251 3365 8249 3376 8256
      3389 8254 3383 8172 3363 8169 3326 8191
      3323 8198 3324 8206 3323 8210 3330 8217
      3327 8228 3331 8234 3331 8239 3334 8244
      3336 8255 3341 8255 3347 8260
TIME...MOT...LOC 1805Z 256DEG 46KT 3384 8251 3347 8255 3332 8286

fwa
Local storm report, Mar 28, 2:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
223 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     8 NNE NEWBERRY          34.38N 81.55W
03/28/2021                   NEWBERRY           SC   911 CALL CENTER

            REPORTED 3 TO 4 TREES DOWN NEAR THE
            INTERSECTION OF MOLLYS ROCK ROAD AND HWY.
            176.

&&

LCV
Special weather statement, Mar 28, 2:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT Sun Mar 28 2021

GAZ063>065-077-SCZ025>027-030-281945-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Lexington SC-Aiken SC-
Saluda SC-Edgefield SC-
245 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
Richmond...southeastern McDuffie...southeastern Columbia...
southwestern Lexington...Aiken...south central Saluda and Edgefield
Counties Until 345 PM EDT....

At 244 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Edgefield to
Daniel Field to near Gibson, moving east at 45 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Fort Gordon, Augusta, Clearwater,
Martinez, Aiken Mall, Belvedere, Edgefield, Hephzibah, Johnston, New
Ellenton, Jackson, Ridge Spring, Glendale, South Augusta, Edgefield
County Airport, Summerville and Augusta Mall.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 43.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3348 8211 3391 8205 3385 8120 3360 8124
      3328 8165 3319 8182 3320 8224 3327 8226
      3333 8242
TIME...MOT...LOC 1844Z 269DEG 40KT 3384 8200 3349 8205 3325 8255

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:33 PM EDTSpecial Weather StatementCAEMcCormick27 min
Mar 27, 10:35 PM EDTSpecial Weather StatementCAEFairfield25 min
Mar 28, 5:29 AM EDTRiver Flood WarningCAELexington, Richland16 hr
Mar 28, 9:39 AM EDTRiver Flood WarningCAEFairfield, Kershaw, Lancaster6 days
Mar 28, 12:33 PM EDTSpecial Weather StatementCAEMcCormick42 min
Mar 28, 1:02 PM EDTSpecial Weather StatementCAEMcCormick, Newberry, Saluda58 min
Mar 28, 1:15 PM EDTSevere Thunderstorm WarningCAENewberry30 min
Mar 28, 1:50 PM EDTSpecial Weather StatementCAEChesterfield, Fairfield, Kershaw, Lancaster, Lexington, Richland and 1 more55 min
Mar 28, 2:06 PM EDTSpecial Weather StatementCAEEdgefield39 min
Mar 28, 3:33 PM EDTSpecial Weather StatementCAERichland42 min
Mar 28, 3:49 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter41 min
Mar 28, 4:23 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter37 min
Mar 28, 4:40 PM EDTSpecial Weather StatementCAEClarendon50 min
Mar 28, 4:27 PM EDTSevere Thunderstorm WarningCAEBurke48 min

Nearby

Special Weather Statements in South Carolina, 2021Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.